Colorado, 2022Wildfire in Colorado, May 19 to 23, 2022
May 19 to 23, 2022 · NWS GJT · 1 event in 1 county or zone
A wildfire started 14 miles south of Montrose.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire started 14 miles south of Montrose.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 2:50 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, May 19, 2:50 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
350 PM MDT Thu May 19 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 350 PM MDT Thu May 19 2022
After a slow start to the day thanks to persistent cloud cover,
winds have finally picked up this afternoon with gusts of 45 to
55 mph occurring in the central valleys with upwards of 60 mph
reported near the Colorado/Wyoming border. Areas down south have
experienced widespread gusts of 30 mph or greater with localized
advisory criteria being met. Therefore, the wind highlights and
Red Flag Warnings remain on track through this evening as plenty
of critically dry humidities persist ahead of the front. The cold
front will begin to push into the northern tier of the forecast
area tonight with showers developing over the higher terrain in
response. A few virga showers have already materialized across
northern Moffat County, aiding in those enhanced winds. The
atmosphere will begin to saturate overnight as precipitable water
increases to 125 to 150% of normal across the northern and central
zones, where shower activity will remain centered throughout the
day on Friday as the front slowly sags south. A rain/snow mix is
expected at the onset before quickly changing over to snow in the
higher terrain tonight. The same can be said about the adjacent
valleys in northwest Colorado with areas such as Craig and Meeker
experiencing light snow into Friday morning. Together with the
increased moisture and support provided by the front itself,
additional lift aloft will enhance shower intensity, particularly
over the mountains. Snow rates will exceed 1" per hour at times
in the highest peaks of the Elkhead, Park, and Gore ranges with
frontal passage tonight and shift to the Flat Tops early Friday
morning. Intensity looks to decrease on Friday as the front
continues to shift south but orographics and plenty of moisture
will keep the snow flying in the central mountains throughout the
day. Opted to add the West Elk and Sawatch Mountains to the Winter
Weather Advisories with 5 to 10 inches looking likely for
elevations above 10kft. No changes were made to the rest of the
winter highlights with upwards of a foot expected in the favored
terrain. Even with the high sun angle, slushy, snow packed roads
are still expected tomorrow as this system packs quite the punch
of cold air.
Speaking of temperatures, after a well above seasonal day today,
highs on Friday will plummet to 15 to 30 degrees cooler, or well
below normal for mid May. Subfreezing temperatures are expected
across the northern and central valleys tomorrow night in the
wake of the cold front. There will still be plenty of clouds
lingering but, given the influx of 700mb temperatures in the
negative 5 to negative 10 degree C range, confidence was high
enough to issue a Freeze Watch for those susceptible valleys.
The front will exit the region Friday night. However, the upper
level trough will continue to reside overhead which, when paired
with lingering moisture, will see precipitation shift to the
Continental Divide. While snowfall will taper off in intensity
overnight, the west-central mountains will still see an uptick in
accumulation given the favorable westerly flow. Therefore, the
winter highlights will remain in place through Saturday morning.
.LONG TERM...(Saturday through Thursday)
Issued at 350 PM MDT Thu May 19 2022
Saturday's kickoff for the extended forecast period will be
something like late March, but the calendar says May...with some
parts of the Rockies getting snow, March seems more appropriate.
Scattered showers will hang on in the mountains through the day
Saturday then taper off overnight. The good news is that Saturday
looks to be the peak of the cool spell for this storm system as
isoheights and temperatures both begin their rebound after a deep
intrusion of high latitude cold air. However, temperature rebounds
will be slow, probably not reaching seasonally appropriate values
again until next Thursday. The spring roller coaster that the
jetstream is riding refuses to flatten out and thus our
temperature/weather swings will continue to give us whiplash.
Sunday and Monday should be rather mild recovery days, with
temperatures generally below seasonal normals. The deep troughing
responsible for the weekend's cold outbreak shifts eastward by
Tuesday and a strong northerly jet on its backside kicks some
instability across western Colorado. Models are mixed in their
outputs, but signals are there for some showers to develop in this
instability. Moisture profiles are strongest to the east of the
best forcing, so I wouldn't expect a soaker out of this one.
However, it does look like the northwest mountains and central
divide will at least get a drink in a mostly terrain driven event,
such as we've seen plenty of this spring.
Wednesday and beyond will shape up to be the warmest days of the
extended outlook period. High pressure finally builds in over the
west coast and another high amplitude longwave ridge builds over the
Rockies. No surprises here; temperatures will climb above seasonal
normals and skies will remain clear under this regime. Model
discrepancies to hash out in the latter half of the extended period
will include the timing of high pressure and how quickly we get out
of the influence of the strong northwest flow aloft that will keep
things on the cool side next week. Blended models are ramping up
temperatures quickly midweek, but some guidance is keeping things on
the cold side of normal through the week. The tug of war between
climatology and model outputs is on display in these temperature
forecasts. This forecaster remains guarded with the forecast under
such a volatile pattern.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1138 AM MDT Thu May 19 2022
Winds will pick up significantly this afternoon at terminals ahead
of an approaching frontal boundary. Southwesterly gusts of 35 to
45kts are expected at most terminals. The strongest winds will be
at northern terminals, where gusts of 55kts at KVEL are expected.
A few rain and snow showers will develop late in period during
overnight hours, mostly across the northern/central mountains.
Showers will lead to ILS breakpoint ceilings at those sites.
&&
.FIRE WEATHER...
Issued at 350 PM MDT Thu May 19 2022
Gusty winds will persist through this evening ahead of and along
a strong cold front. Dry conditions prevail across the Four
Corners region with Red Flag Warnings continuing through 10 PM.
The High Wind Warnings and Wind Advisories will also persist
through this evening. The front will move through tonight and exit
the region on Friday with mostly valley rain and mountain snow
expected north of I-70. Temperatures will cool drastically behind
the front before a slow warm up occurs early next week. Spotty
critical fire weather conditions are possible across southwest
Colorado through the weekend and into next week as dry, breezy
post-frontal conditions continue.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ207-290>295.
High Wind Warning until 10 PM MDT this evening for COZ001-002.
Freeze Watch from Friday evening through Saturday morning for
COZ001-002-007-008.
Wind Advisory until 10 PM MDT this evening for COZ005>008-011.
Winter Weather Advisory from midnight tonight to 6 AM MDT
Saturday for COZ004-010-012-013.
UT...Red Flag Warning until 10 PM MDT this evening for UTZ490-491.
High Wind Warning until 10 PM MDT this evening for UTZ024.
Freeze Watch from Friday evening through Saturday morning for
UTZ024.
Wind Advisory until 10 PM MDT this evening for UTZ023-027.
&&
SHORT TERM...MMS
LONG TERM...LTB
AVIATION...LTB
FIRE WEATHER...MMSHazardous weather outlook, May 19, 4:44 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Thu May 19 2022
COZ001>014-017>023-UTZ022>025-027>029-201300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Thu May 19 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty winds will move in today with gusts for northern areas
reaching between 55 to 60 mph. A High Wind Warning is in effect
to account for these winds. Central valley locations will see
gusts up to 50 mph so wind advisories remain in effect for those
areas.
Red Flag Warnings also remain in effect this afternoon for SE UT
and SW CO due to the winds, low humidities and critical fuels.
Finally, a strong cold front will bring much colder temperatures
to the region and will cause some accumulating snow for the
northern and central mountains as well as the Flat Tops. 6 to 11
inches of new snow is expected so winter weather advisories remain
in effect for those areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A quick system moves in Monday and may bring some very isolated
showers to the Continental Divide. Once it passes through, high
pressure builds in bringing a return to warmer temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 19, 3:19 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM NON-TSTM WND GST 2 E RIFLE 39.53N 107.73W
05/19/2022 M53 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Local storm report, May 19, 3:32 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM NON-TSTM WND GST 3 NW FRUITVALE 39.12N 108.52W
05/19/2022 M45 MPH MESA CO ASOS
ASOS STATION KGJT GRAND JUNCTION RGNL AP.
&&Local storm report, May 19, 3:33 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM NON-TSTM WND GST 1 E VERNAL 40.45N 109.52W
05/19/2022 M55 MPH UINTAH UT ASOS
ASOS STATION KVEL VERNAL RGNL AIRPORT.
&&Local storm report, May 19, 3:34 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM NON-TSTM WND GST 2 E RIFLE 39.53N 107.73W
05/19/2022 M53 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Local storm report, May 19, 3:37 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM NON-TSTM WND GST 18 NE NAPLES 40.62N 109.24W
05/19/2022 M59 MPH UINTAH UT MESONET
MESONET STATION DIAU1 DIAMOND RIM, VERNAL
19NE.
&&Local storm report, May 19, 3:39 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM NON-TSTM WND GST 4 NE CAMEO 39.20N 108.27W
05/19/2022 M54 MPH MESA CO MESONET
MESONET STATION CO118 070E051 BEAVER TAIL
TUNNEL.
&&Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- May 19, 4:08 PM MST to May 23, 3:30 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Simms Fire began in mid May, 14 miles south of Montrose, and grew to 313 acres before it was contained a few days later. Strong winds created active fire behavior.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Tornado and Damaging Winds in Illinois, May 19, 2022$601,000 · EF2 · 3 events
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Illinois, May 19, 2022$572,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornado and Flood in Wisconsin, May 19, 2022$520,000 · EF0 · 17 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025671.